Vicodin and Alcohol: What Are the Dangers of Mixing?

Mixing Vicodin, an opioid, and alcohol, a depressant, is dangerous and deadly. The combination can lead to intoxication, poisoning, and death.

Each of these drugs causes sedative effects when used individually. Using them together increases the intensity of both, creating a sedating effect that slows one’s breathing, heart rate, and lowers their blood pressure. The dangers of mixing Vicodin and alcohol include:

  • Extreme drowsiness
  • Nausea
  • Liver damage
  • Loss of consciousness

A Vicodin and alcohol combination is also dangerous because of its effects on a person’s motor skills, thinking, and ability to make sound decisions. Under the influence of either of these substances, a person can take too much Vicodin or drink too much alcohol.

Mixing these drugs can happen in a few ways. Sometimes, people who take Vicodin by prescription mistakenly take their medication and then have an alcoholic drink, putting themselves at risk. It is ideal to avoid alcohol if you are taking prescription medication. If you do have an alcoholic drink after taking Vicodin, waiting 24 hours or longer to do so might help you avoid having an adverse interaction occur.

Others who mix the drugs for recreational use purposely mix the two for various reasons, including enhancing the high they get when they do. 

The U.S. Drug Enforcement Administration (DEA) states that “hydrocodone is generally abused orally, often in combination with alcohol,” and that “hydrocodone pills are the most frequently encountered dosage form in illicit traffic.” 

It is quite possible that people who use both together on purpose may not know the dangers that come with misusing both drugs individually or together.

To understand the dangers of Vicodin misuse, let’s take a look at what the medication is, what it does, and how it affects the body.

What Is Vicodin?

Vicodin is the trade name for the prescription medication that contains hydrocodone, an opioid pain reliever, and acetaminophen, an over-the-counter pain medication sold in pharmacies and stores. Tylenol is a widely recognized acetaminophen drug. Hydrocodone is also more widely known by the names Norco, Lorcet, and Lortab, among others. 

People who manage moderate-to-severe pain may be prescribed Vicodin, whose potency is similar to that of morphine, another opioid. The medication can also be used as a cough suppressant.

Vicodin works similarly to other opioids in that it changes how the brain perceives and responds to pain. This happens when the medication binds to pain receptors in the central nervous system, blocking the nerves from alerting the brain to the pain source.

According to the National Institute on Drug Abuse (NIDA), hydrocodone is abused for its opioid effects, which include pain relief and euphoria. 

Also, according to the DEA, 2009, this Schedule II drug has been the second most frequently encountered opioid medication to turn up in drug evidence to the agency’s forensic laboratories.

Fake call-in prescriptions, forged prescriptions, theft, and illegal purchases from online sources have made access to the drug easier, the DEA says.

Vicodin is a highly potent drug that can be habit-forming and lead to developing a physical and psychological dependence on the drug. Frequent or excessive Vicodin use can also lead to addiction, which presents in several ways, including having intense cravings for the drug or feeling unable to stop using it after multiple tries. A person who hides their Vicodin use or feels unable to function without it can also have a dependence or addiction. Crushing up the pills and changing their form to use with or without alcohol is also a sign of addiction.

If physical symptoms of Vicodin abuse are taking place, you may notice:

  • Slowed breathing, slowed heartbeat
  • Blurred vision
  • Cold or clammy skin
  • Dizziness or lightheadedness
  • Nausea, vomiting
  • Headaches
  • Seizures
  • Muscle weakness
  • Blurred vision
  • Drowsiness
  • Confusion
  • Depression

Abusing any substance is cause for concern. If you have been abusing Vicodin either by itself or with alcohol or any substance, consider getting help from an accredited facility that specializes in treating substance use disorders.

How Vicodin Misuse Affects the Liver

The effects of acetaminophen in Vicodin are particularly dangerous to the liver. Too much of the drug can cause the liver to fail.

“Acetaminophen has been associated with acute liver failure, with some cases resulting in liver transplant and death. Most cases of liver injury are associated with the use of acetaminophen at doses exceeding 4 g per day and often involve the use of more than 1 acetaminophen-containing product,” according to Prescriber’s Digital Reference (PDR).

Large amounts of acetaminophen can make it difficult for the liver to process it, which leads to poisoning. If the liver cannot process the drug to remove it from the body, it remains in the body, which can affect the organs and cause the person to fall seriously ill.

Signs of acetaminophen overdose, according to Drugs.com, include:

  • Nausea, vomiting, stomach pain
  • Appetite loss
  • Pale appearance
  • Tiredness
  • Sweating
  • Pain in the upper right side
  • Dark-colored urine
  • Less urinating
  • Yellow skin, yellow eyes

Seventy-two to 96 hours after an acetaminophen overdose, a person may have blood in their urine, fever, lightheadedness, hunger, weakness, or tiredness. They also may have trouble breathing or breathe rapidly, and they also may have blurred vision, a headache, and a rapid heartbeat. They also may have trouble staying awake and appear confused. Coma can result. Call 911 for emergency help.

Vicodin-Alcohol Combination Can Deal Double Blow to Liver

Abusing alcohol and Vicodin together can also overtax the liver as the organ is also responsible for processing alcohol. If a person drinks large amounts of alcohol, it will take time for it to clear from their body. The liver can process 1 ounce of alcohol hourly, according to Medical News Today. If a person drinks more alcohol than the liver can handle, it also means that the person is at risk of alcohol poisoning.

If a person abuses Vicodin and alcohol together, the combination can be a double blow to the liver. Mixing them can overwhelm the liver, causing it to function improperly. If a person’s liver health is compromised, removing these toxic substances may not happen efficiently.

Alcohol poisoning can be fatal. A person can fall unconscious after drinking and never wake up. The signs and symptoms of alcohol poisoning include:

  • Clammy or damp skin
  • Slurred speech or confusion
  • Poor coordination skills
  • Inability to stay alert, awake
  • Nausea, vomiting
  • Seizures
  • Severe confusion
  • Slow heartbeat
  • Slow breathing (fewer than eight breaths per minute)
  • Low body temperature (hypothermia)
  • Long pauses in between each breath (10 seconds or more)
  • Pale or bluish skin
  • Lack of a gag reflex

Seek emergency help if you suspect alcohol poisoning by calling 911 or taking the affected person to a hospital emergency room.

Alcohol Misuse Can Affect Other Organs

Alcohol is seemingly harmless to many people because it is widely available and easy to misuse because of how common it is to abuse it without few people noticing. However, alcohol is deceptive in this way. Overdrinking is hard on the body, whether one pairs it with another substance or not.

As Healthline explains, alcohol use can damage just about any part of the body, leading to heart damage, lung infections, malnutrition, conditions such as diabetes and cancer, and more. 

Treating Vicodin, Alcohol Addiction

If you or someone you know is having a challenging time ending their Vicodin and/or alcohol use, now is the time to get help, and Arete Recovery in Pembroke Pines, Florida, can guide you to sobriety and help you end your addiction to pain relievers and alcohol.

Many people try to quit a serious drug use problem on their own without success because it is dangerous to abruptly stop using a drug used for a long time, and as many come to realize, it takes more than just willpower or stopping altogether.

When you enter a rehabilitation program like the one at Arete Recovery, the addiction care staff can assess your needs and get you on the right path to finding a program that can help you address your addiction and the other issues associated with it.

At Arete, we understand that people need help right away. Clients who are far along in their dependence or addiction must get treatment immediately. We recommend that they start their treatment with a 24-hour medically monitored detox, depending on where they are in their addiction. This process safely removes the drug and its toxins from the body. This process may involve a tapering procedure that a medical professional will oversee to make sure the client stays safe.

After detox, we will recommend a recovery program along the Addiction Society of Addiction Medicine (ASAM)’s continuum of care that can address what you want and need in a treatment program. Treatment usually involves therapies, counseling, and medications, if needed. 

Many people use medication-assisted treatment (MAT) to end their opioid and alcohol addiction. MAT combines therapies and counseling, and education with government-approved medications to combat strong drug or alcohol cravings to help the user focus on recovering from their substance misuse.

When treatment ends, clients can receive additional services and support through an aftercare program. If you or a loved one is ready to put Vicodin and alcohol use behind you, give us a call today or connect with us online.

Our client-focused approach puts your needs first, and we tailor your treatment program according to what is in your best interests. You can start again. We will show you how.

Tap to GET HELP NOW: (855) 960-5456